MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 4-RIGHT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. POROUS TIBIAL TRAY SIZE 4-RIGHT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10012-450
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Arthralgia (2355); Deformity/ Disfigurement (2360)
Date of Event 01/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an uncemented right knee unicompartmental arthroplasty had been performed on (b)(6) 2021, the patient start experiencing pain when walking.Postoperative radiographic imaging appear to show a malposition of the tibial tray and a medialized femoral component resulting in edge loading of tibial tray.A revision surgery was performed on (b)(6) 2022 to treat this adverse event.During this procedure, the tibial tray was explanted and replaced with a new cemented size 4 tibial tray and the tibial insert was upsized from a 9mm to a 11mm.The patient's outcome and current health status is unknown.
 
Additional Manufacturer Narrative
H3, h6.The device was not returned for evaluation but the pictures were reviewed and did not reveal any failure on the devices.However, the mal-position of the implants was confirmed.The clinical/medical investigation concluded that, based on the information provided, the revision was performed due to the malposition of the femur and the reported edge-loading in addition to, a procedure variance-varus tibial cut.The implants were removed successfully.The impact to the patient beyond the revision of the tibial component, which has already reported cannot be determined.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for engage partial knee system revealed that pain, dislocation, subluxation, flexion contracture, mobility reduction, leg shortening or lengthening, resulting from improper positioning of the components has been identified in adverse effects and complications.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are prior actions related to this product and event: corrective and preventive actions are being performed to reduce the risk of a revision surgery from happening.Assessment of historical escalated cases concluded that a similar event was identified and determined that the primary root cause for revision surgeries is insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but not limited to surgical technique used, size of device or user/procedural variance.The contribution of the device to the reported event could be corroborated since a revision surgery was required.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The photographs were reviewed, and did not confirm any failure of the device.The device shows signs of use.The clinical/medical investigation concluded that, the provided analysis of the x-rays provided revealed a mal-position of implants.Based on the information provided, the revision was performed due to the malposition of the femur and the reported edge-loading in addition to, a procedure variance-varus tibial cut.The implants were removed successfully.The impact to the patient beyond the revision of the tibial component, which has already reported cannot be determined.Should any additional relevant medical information be provided, this case would be re-assessed.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data revealed similar previous events, however, no commonalities that would suggest a device deficiency were found.A review of the instructions for use documents for engage partial knee system revealed that pain, dislocation, subluxation, flexion contracture, mobility reduction, leg shortening or lengthening, resulting from improper positioning of the components, have been identified in adverse effects and complications.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include traumatic injury, joint tightness, patient condition or postoperative care.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS TIBIAL TRAY SIZE 4-RIGHT MEDIAL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14332691
Report Number1020279-2022-02247
Device Sequence Number5199061
Product Code NJD
UDI-Device Identifier00885556873182
UDI-Public885556873182
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/26/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/07/2025
Device Catalogue Number1-10012-450
Device Lot Number100060
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2022
Supplement Date Received by Manufacturer06/23/2022
06/23/2023
Initial Report FDA Received Date05/09/2022
Supplement Report FDA Received Date06/24/2022
06/26/2023
Date Device Manufactured05/07/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-1672-2023
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POROUS FEMORAL COMP SIZE 4-RIGHT MEDIAL-100179; TIBIAL ANCHOR STEM SIZE 3-4-100073; TIBIAL INSERT SIZE 4-RIGHT MED 9MM-100092
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age61 YR
Patient SexMale